June Huh

2017 Regional Award Winner — Post-Doc

June Huh

Current Position:
Clay Fellow

Institute for Advanced Study


Recognized for: Solving long-standing problems in mathematics using innovative approaches

Areas of Research Interest and Expertise: Algebraic Geometry and Combinatorics

June Huh

PhD, Mathematics, University of Michigan
MS, Mathematics, Seoul National University
BS, Physics and Astronomy, Seoul National University

Dr. Huh is best known in the field of mathematics for his proof of the Rota conjecture: an underlying pattern in mathematical graphs that was always found to be true, but that had never been proven from first principles. The Rota conjecture remained unexplained for more than 50 years before Dr. Huh, in collaboration with mathematicians Eric Katz and Karim Adiprasito, reinterpreted ideas from one area of math – singularity theory – to an entirely unrelated area: matroid theory.

This notion of applying theory from one area of mathematics to an unrelated one has since been fruitful for Dr. Huh in proving other conjectures. He believes that there is an underlying unity between all the different ways of doing mathematics, be it algebraic, analytical, geometric, combinatorial, or another. His goal is to uncover this underlying unity as much as possible and build a framework that allows problems to be tackled with diverse methods.

“There are some obvious important open questions that have troubled mathematicians in the past, and which are still unresolved at this moment. It would be great to see any one of them resolved in the future, because resolution of previously unanswered questions means that we have found a new way of thinking, and have pushed the boundary of the power of pure reasoning beyond what was available to the previous generation of thinkers.”

June Huh’s home page

Key Publications:

  1. Milnor numbers of projective hypersurfaces and the chromatic polynomial of graphs. Journal of the American Mathematical Society 25 (2012), 907–927.
  2. Milnor numbers of projective hypersurfaces with isolated singularities. Duke Mathematical Journal 163 (2014), 1525–1548
  3. A tropical approach to a generalized Hodge conjecture for positive currents, with Farhad Babaee. Duke Mathematical Journal 166 (2017), 2749-2813.
  4. Hodge theory of matroids, with Karim Adiprasito and Eric Katz. Notices of the American Mathematical Society 64 (2017), 26–30.

Other Honors:

Invited Speaker, International Congress of Mathematicians, Rio de Janeiro, 2018.

In the Media: